Kentucky, 2022

Flash Flooding in Kentucky, May 6, 2022

May 6, 2022 · NWS ILN · 2 events in 2 counties and zones

Slow moving showers and thunderstorms produced locally heavy rainfall as a low pressure system moved east along a stationary boundary situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving showers and thunderstorms produced locally heavy rainfall as a low pressure system moved east along a stationary boundary situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 6, 2:22 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 6, 2:22 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
322 PM EDT Fri May 6 2022

.SYNOPSIS...
Slow-moving low pressure will track across the area tonight
before finally exiting Saturday afternoon, resulting in wet
weather. High pressure will build in next week, bringing a
prolonged period of dry weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface low pressure around 1000 mb is moving in from the
southwest. A very moist airmass containing 1.25 inches PWAT is
circulating ahead of the low into an environment of marginal to
moderate CAPE. This regime continues to bring heavy showers,
along with a few thunderstorms. The slow moving nature of this
system will allow multiple rounds of showers through tonight,
which has necessitated a flood watch for much of the area. After
rainfall amounts over 2 inches in spots, we have already
experienced some localized flooding, and a few tributary points
are forecast to exceed flood stage.

In addition, a marginal severe thunderstorm threat exists into
this evening, limited by relatively light low level wind fields.
Later tonight as the low pushes to West Virginia and the severe
threat has ended, surface winds will increase in the tight
pressure gradient behind the low, bringing gusts over 20 knots
out of the north to northeast. Overnight lows ranging from the
upper 40s northwest to the lower 50s southeast can be expected.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The threat for showers and a few thunderstorms continues
Saturday as the low works slowly east. A north to northeast low
level flow and tight pressure gradient may contain wind gusts
close to 30 knots at times. Clearing skies and no precip should
be observed Saturday night as high pressure begins to build in
from the west.

Below normal temperatures are forecast in cold advection and
cloud cover, with highs mainly in the upper 50s, and lows in the
low and mid 40s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The extended period begins dry as the mid-level low exits the region
to the east. Some lingering low-level moisture will keep partly to
mostly cloudy skies during the day Sunday, especially across the
southern half of the CWA. With clouds and weak northeasterly flow,
temperatures should only reach the mid-upper 60s Sunday afternoon
before falling to the upper 40s overnight.

At the beginning of the work week, the weekend's low pressure system
should stop its eastward progression and stall over the Western
Atlantic. The weather for the rest of the extended period is
characterized by an omega-blocking pattern in place over the central
US with weak high pressure building over the forecast area. The high
pressure and weak easterly flow at the surface should allow for
mostly clear to partly cloudy skies throughout the week.
Temperatures warm to near normal on Monday with low 70s across the
north and upper 70s across the south. Throughout the remainder of
the week, temperatures follow a warming trend with highs in the low
80s and lows near 60.

By Thursday, the stalled mid-level low over the east coast begins
retrograding back inland toward the Southeastern states. Although
the ensembles differ on the track of this low, the past couple runs
agree on the overall pattern of a southwestward propagating low. The
GFS brings the low back to the northwest over the Tennessee Valley
by Friday evening while the ECMWF keeps the track of the low much
farther south. With significant uncertainty in the evolution of this
system, kept pops to a slight chance across the southeast where low-
level moisture advection was the greatest.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Aviation will continue to be impacted by slow moving low
pressure. There will be thunderstorms at CVG and LUK this
afternoon into evening, with VCTS and prevailing showers at DAY
ILN CMH and LCK. Ceilings generally MVFR are forecast to fall
to IFR tonight as the boundary layer saturates. Precip may end
as deeper moisture departs, but winds will increase from the
north to northeast late tonight to Saturday afternoon as the
pressure gradient tightens behind the low, with gusts over 20
knots likely. We could see slow improvement to MVFR Saturday
afternoon as drier air gradually works in.

OUTLOOK...MVFR ceilings continuing into Saturday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EDT Saturday for OHZ046-053>056-061>065-
     070>074-077>082-088.
KY...Flood Watch until 1 AM EDT Saturday for KYZ089>100.
IN...Flood Watch until 1 AM EDT Saturday for INZ075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Cornelissen
AVIATION...Coniglio
Hazardous weather outlook, May 6, 12:02 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
102 PM EDT Fri May 6 2022

OHZ026-034-035-042>045-051-052-071715-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-
102 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Heavy rainfall may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ046-071715-
Delaware-
102 PM EDT Fri May 6 2022

...FLOOD WATCH IN EFFECT UNTIL 1 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ053>056-061>065-070>074-077>082-088-071715-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clark-Madison-Franklin OH-
Licking-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
102 PM EDT Fri May 6 2022

...FLOOD WATCH IN EFFECT UNTIL 1 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-074-OHZ060-071715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Preble-
102 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Heavy rainfall may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 6, 1:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            4 WSW BETHEL            38.93N 84.15W
05/06/2022                   CLERMONT           OH   PUBLIC

            STREAM OUT OF BANK. WATER ACROSS ROAD.

&&

CAMPBELL
Special weather statement, May 6, 2:49 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
349 PM EDT Fri May 6 2022

OHZ063-073-062015-
Ross OH-Fayette OH-
349 PM EDT Fri May 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN FAYETTE
AND NORTHWESTERN ROSS COUNTIES THROUGH 415 PM EDT...

At 349 PM EDT, a strong thunderstorm was located 7 miles northeast of
Greenfield. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Frankfort, Lattaville, Austin and Plano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3942 8336 3950 8330 3949 8307 3931 8321
TIME...MOT...LOC 1949Z 298DEG 3KT 3944 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, May 6, 3:09 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT Fri May 6 2022

KYZ095-096-062045-
Pendleton KY-Grant KY-
409 PM EDT Fri May 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN GRANT AND
WESTERN PENDLETON COUNTIES THROUGH 445 PM EDT...

At 409 PM EDT, a strong thunderstorm was located over Dry Ridge,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Williamstown, Falmouth, Crittenden, Dry Ridge, Butler, Morgan,
Goforth, Stewartsville, Greenwood, Northcutt, Williamstown Lake,
Gardnersville, Knoxville, Catawba, Gene Snyder Airport and Sherman.

This includes I-75 in Kentucky between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3864 8472 3877 8469 3879 8461 3879 8454
      3882 8429 3857 8434 3856 8436
TIME...MOT...LOC 2009Z 272DEG 19KT 3870 8463

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, May 6, 3:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT Fri May 6 2022

KYZ093-096-097-OHZ078-079-062100-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-Brown OH-
426 PM EDT Fri May 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN BRACKEN,
SOUTHERN CAMPBELL, NORTHEASTERN PENDLETON, SOUTHEASTERN CLERMONT AND
WEST CENTRAL BROWN COUNTIES THROUGH 500 PM EDT...

At 426 PM EDT, a strong thunderstorm was located near Butler, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Augusta, Felicity, Brooksville, Butler, Moscow, Neville, Chilo, Mount
Auburn, Willow Grove, Bradford, Powersville, Peach Grove, Ivor,
Johnsville, Utopia, Chatham, Woolcutt, Greenwood, Berlin and Parina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8441 3888 8434 3885 8395 3860 8406
TIME...MOT...LOC 2026Z 288DEG 11KT 3880 8429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AR
Local storm report, May 6, 3:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FLOOD            4 ESE LEBANON           39.41N 84.15W
05/06/2022                   WARREN             OH   NWS EMPLOYEE

            4IN - 6IN PONDING ON ROADWAYS AT I 71 AND S.R. 350

&&

CA
Special weather statement, May 6, 3:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
456 PM EDT Fri May 6 2022

OHZ070-071-077-078-062130-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
456 PM EDT Fri May 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER, NORTH CENTRAL CLERMONT AND
SOUTHWESTERN WARREN COUNTIES THROUGH 530 PM EDT...

At 456 PM EDT, a strong thunderstorm was located near Trenton, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Sharonville, Monroe,
Blue Ash, Loveland, Trenton, Montgomery, South Middletown, West
Chester, Kings Island, Sixteen Mile Stand, Olde West Chester, Four
Bridges, Highpoint, Wetherington and Brecon.

This includes the following Interstates...
 I-71 in Ohio between mile markers 18 and 34.
 I-75 in Ohio between mile markers 18 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3935 8457 3950 8449 3948 8409 3922 8422
TIME...MOT...LOC 2056Z 287DEG 11KT 3943 8444

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Robertson

When
May 6, 4:30 PM EST to 5:30 PM EST
Where
Robertson County, 2.57 mi NW of Alhambra to 2.67 mi NNW of Alhambra
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.506, -83.964

Five Lick Road was impassable due to high water flowing across it.

Flash Flood, Mason

When
May 6, 6:00 PM EST to 7:00 PM EST
Where
Mason County, 0.62 mi SW of Weedonia to 0.51 mi SSW of Helena
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.493, -83.757

State Route 324 was closed between Helena and State Route 11 due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014503, 1014504.